Recovery Begins Here
Call 24/7 (844) 557-8575

We’re open everyday 24/7
Get help now
Free & confidential

(844) 557-8575

Can You Accidentally Overdose on Crystal Meth?

Crystal meth is a highly addictive drug that works by triggering the release of dopamine in the brain. Dopamine, which is the neurotransmitter responsible for making you feel good, reinforces rewarding behaviors, such as using drugs. This system of reward is what makes methamphetamine so addictive and encourages users to use meth over and over again. 

One of the greatest dangers associated with crystal meth use is the risk of overdose, and it’s absolutely possible to accidentally overdose on the drug. The severity of an overdose can range from mood changes and chest pains to death.

The Stats on Crystal Meth

The numbers of people experimenting with methamphetamines, including crystal meth, continues to rise each year. In 2008, roughly 13 million people in the United States over age 12 used meth. Almost 530,000 of those people consumed the drug on a regular basis.

The percentage of people seeking treatment for meth addiction remains low, but it has also grown. In 1996, 3 percent of admissions to drug treatment programs in the United States were for meth use. By 2006, this number tripled to 9 percent.

Meth addiction is a significant problem in other parts of the world as well. In Sweden, Finland, the Czech Republic, Latvia, and Slovakia, between 20 to 60 percent of admissions to drug treatment programs are for meth addictions.

Meth is widely produced all over the world. It’s estimated that nearly 25 million people abuse the substance globally each year.

Crystal Meth Overdose

Unfortunately, the risk of death from a meth overdose is high, as overdose is often associated with organ failure. Hemorrhaging, stroke, seizure, and poisoning from toxic ingredients are all possible with a fatal meth overdose.

Symptoms of a crystal meth overdose include:

  • Chest pains
  • Irregular heartbeat
  • Hypertension or hypotension
  • Impaired breathing
  • Agitation and aggression
  • Violent behavior
  • Hallucinations
  • Psychosis
  • Seizure
  • Stroke
  • Organ failure
  • Hyperthermia
  • Heart failure

Anyone who experiments with meth use is at risk for an overdose. Chronic users who have developed a tolerance to methamphetamine, however, are less likely to overdose on the drug. New meth users and people who have relapsed after seeking treatment for meth addiction are at a greater risk for overdose.

People with a low tolerance for the drug are more likely to experience challenges when they take a dose that is too large. Additionally, people who use the drug concurrently with other stimulants, such as cocaine, also put themselves at a high risk for an overdose.

How Can an Accidental Overdose Happen?

An accidental overdose on crystal meth is possible. If you are not careful about how much meth you are taking, where it came from, and what your tolerance level is, you may accidentally overdose on the drug.

Someone who has abstained from crystal meth use for an extended time may be unaware of how much their tolerance to the drug has dropped. Tolerance refers to how sensitive your body is to a drug. With chronic use over time, your body adapts to the drug and learns how to metabolize it more efficiently, causing your tolerance to go up. Higher doses of the drug are then needed to achieve the same desired effects as when you first started using.

A person who has relapsed on a drug may not realize how much their tolerance to meth has fallen during their abstinence. If they take the same dose of meth with the first relapse as they did when they last left off, they could be taking a dose that is too high for their body to handle. A dose that they could once handle can now lead to an overdose.

Another danger associated with crystal meth use is that can lead to overdose involves the unknown ingredients that can be in the meth itself. As an illegal drug bought and sold on the black market, there is no regulating entity to ensure quality control of the substance.

Crystal meth is made in illegal labs in the U.S. and around the world. It is often derived from over-the-counter medications, and toxic chemicals are commonly found in meth. Those chemicals can cause dangerous reactions in some people, leading to an overdose.

Meth can be smoked, snorted, swallowed, or injected, with each method delivering the substance to the bloodstream slightly differently. Meth that is swallowed will take longer to take effect than meth that is injected directly into the bloodstream.

If someone who is used to swallowing or smoking a certain amount meth decides to inject the same amount, it could be too strong of a hit all at once and lead to an accidental overdose.

How to Respond to an Overdose

Because of the serious nature of crystal meth overdose and the chance of death, it is important to respond to a meth overdose quickly and appropriately.

Not everyone will experience all of the symptoms of an overdose, but it is important to recognize which symptoms require immediate medical attention. Call 911 right away if someone exhibits these symptoms:

  • Seizure
  • Stroke
  • Chest pains or heart attack
  • Slowed or lack of breathing
  • Harmful behaviors

Some people may become unresponsive due to a crystal meth overdose, while others become highly agitated, which could lead to a heart attack.

No matter what symptoms are exhibited, it is important to take them seriously and get medical attention as soon as possible. If you are with someone who has overdosed on the crystal meth, do your best to ensure their safety until medical responders arrive. 

Apply cool compresses to help keep their body temperature down. Remove any objects they could hurt themselves on during a seizure. Give CPR to someone who is not breathing. If the person is up and moving around, stay with them as best as you can to make sure they do not pose a risk to themselves or others.

Getting Help for a Crystal Meth Addiction

Someone who has experienced a crystal meth overdose has exhibited behaviors of substance abuse and will likely need formal addiction treatment. Once they are stabilized and recovering from the overdose, you can help them review their treatment options.

Typical treatment options for substance use disorders include medical detox, inpatient treatment, outpatient treatment, individual therapy, group therapy, support groups, and aftercare planning to encourage relapse prevention and healthy living. 

Begin the path to
lasting recovery.

Call Now (844) 557-8575

SOURCES

(June 2008). 2008 Annual Report: The State of the Drugs Problem in Europe. European Monitoring Centre for Drugs and Drug Addiction. Retrieved January 2019 from http://www.emcdda.europa.eu/publications/annual-report/2008 

A Worldwide Epidemic of Addiction. Foundation for a Drug-Free World. Retrieved January 2019 from https://www.drugfreeworld.org/drugfacts/crystalmeth/a-worldwide-epidemic-of-addiction.html 

(July 2017). Everything You Need to Know About Crystal Meth. Medical News Today. Retrieved January 2019 from https://www.medicalnewstoday.com/articles/23207.php 

Methamphetamine Overdose. University of Arizona: Methamphetamine and Other Illicit Drug Education. Retrieved January 2019 from https://methoide.fcm.arizona.edu/infocenter/index.cfm?stid=216 

(2017). Tips for Preventing Overdoses from Crystal Meth. CATIE: Public Health Agency of Canada. Retrieved January 2019 from https://www.catie.ca/en/healthy-living/preventing-overdoses/meth 

(June 2018). What is Methamphetamine? National Institute on Drug Abuse. Retrieved January 2019 from https://www.drugabuse.gov/publications/drugfacts/methamphetamine 

We've Helped Thousands Overcome Addiction

Call Now (844) 557-8575

COVID-19 Advisory: We are accepting patients and offering telehealth options. Click here for more information.